question-icon

Has Taken Over Dose Of Thyroxine Sodium. What To Do?

default
Posted on Wed, 18 Sep 2013
Question: My friend has taken over dose of thyroxine sodium (thyrox) , Arounf 6 tablet of 50 mcg . What to do ?
doctor
Answered by Dr. Pavan Kumar Gupta (53 minutes later)
Hello,
Thanks for the query.
Brief answer....it could be fatal,so you must take him to hospital.
Detailed answer....
Overdoses with thyroxin can produce typical signs and symptoms of thyrotoxicosis which include palpitations,nervousness,sweating,tachycardia,increased pulse rate and blood pressure,tremors,cardiac dysrrythmias etc
The management includes shifting to the ER and doing gastric lavage,oxygen administration with ventilation maintained.
Measures to control fever,hypoglycemia and fluid loss are initiated.
Cardiac glycosides are given if congestive heart failure develops.
Propranolol is given to reduce heart rate and palpitations.
 
Since this treatment is not possible in home,he has to be shifted to hospital urgently.
Best of luck
Thanks

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Pavan Kumar Gupta (19 hours later)
Hi Dr. XXXXXXX

Thanks for your reply.

My friend has 6mcg thyroxine and 2 x 10mg cetirizine hydrochloride at about 9.30 pm yesterday (28th Aug.). After your reply, I took him to the hospital. The doctors kept him in the ICU for monitoring. They took ECG, tests like renal panel, sugar, BP etc were done. All were normal. They discharged him this morning (29th Aug) at 1pm.

My question is, is the decision correct? I mean how long does it take before the symptoms start showing or the damage begins? Is 12 hour monitoring from the time of consumption enough? Can something happen even now? Is there any diet restriction? Also, when can he start consuming his normal dosage of thyrox?

He is fine.. just feeling weak. So I was just worried.
doctor
Answered by Dr. Pavan Kumar Gupta (1 hour later)
Hello,
Thanks for the query.
The fact is that many of the symptoms of overdosage appear late and so your friend can still have side effects coming in coming week.You should be careful and keep an eye on his pulse rate,blood pressure etc.
Probably he has been discharged because the overdosage was not very excessive.
There is no diet restriction.
He must avoid taking thyrox for at least a week.
Once he starts his dose,it should be started with low dose.
Thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Pavan Kumar Gupta

General & Family Physician

Practicing since :1978

Answered : 6704 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Has Taken Over Dose Of Thyroxine Sodium. What To Do?

Hello,
Thanks for the query.
Brief answer....it could be fatal,so you must take him to hospital.
Detailed answer....
Overdoses with thyroxin can produce typical signs and symptoms of thyrotoxicosis which include palpitations,nervousness,sweating,tachycardia,increased pulse rate and blood pressure,tremors,cardiac dysrrythmias etc
The management includes shifting to the ER and doing gastric lavage,oxygen administration with ventilation maintained.
Measures to control fever,hypoglycemia and fluid loss are initiated.
Cardiac glycosides are given if congestive heart failure develops.
Propranolol is given to reduce heart rate and palpitations.
 
Since this treatment is not possible in home,he has to be shifted to hospital urgently.
Best of luck
Thanks